Tornadoes · United States · Ohio · 2024

EF0 tornado, Harrisburg, Ohio, February 28, 2024

This EF0 tornado ran 2.2 miles across Pickaway County on February 28, 2024, touching down at 5:29 AM EST and reaching 80 yards wide. It killed nobody, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
February 28, 2024
Touchdown
5:29 AM EST (10:29 UTC)
Lifted
5:32 AM EST (10:32 UTC)
On the ground
3 minutes
Path length
2.2 miles (3.5 km)
Path width
80 yards (73 m)
Deaths
0
Injuries
0
Property damage
$250,000
County
Pickaway County
Touchdown point
39.804, -83.210
Lift-off point
39.806, -83.169
Record number
2402280429-01

The damage survey

41 damage points were recorded along this path by NWS ILN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 122 mph.

  • Numerous snapped and uprooted pine trees at Walnut Woods Metro Park.
  • Photo credit: Ohio State Highway Patrol

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Showers and thunderstorms developed during the early morning hours ahead of a cold front moving through the Ohio Valley.

The first known damage from this tornado occurred south of Carson Road, where several trees were damaged and some of the debris was blown onto southbound Interstate 71.||Additional damage was found further east on Carson Road, where roof damage occurred to some homes and a stand of trees had a notable but narrow path of damage. More tree damage was located on the southwest side of Harrisburg, along Harrisburg Road and U.S. Route 62. Finally, some trees and tree branches were downed on Ohio State Route 762, just south of U.S. Route 62.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

13 minutes of warning. NWS ILN issued a tornado warning for this county at 10:16 UTC, 13 minutes before the tornado touched down, in force until 10:45 UTC.

The county was under a tornado watch, issued at 09:40 UTC and running to 11:53 UTC.

Issued (UTC)ExpiredProductOffice
09:40 UTC11:53 UTCTornado WatchILN
10:16 UTC10:45 UTCTornado WarningILN
10:43 UTC10:54 UTCTornado WarningILN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:07 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Feb 28, 3:25 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 28, 3:25 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
325 AM EST Wed Feb 28 2024

.SYNOPSIS...
Low pressure and a strong cold front will move east across the
Great Lakes and Ohio Valley today, bringing showers,
thunderstorms, and windy conditions. High pressure will build
quickly east into the Ohio Valley tonight, resulting in clearing
skies, drier air, and much colder temperatures. The high will
persist over the region into Thursday with below normal
temperatures expected.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Potent cold front trailing Michigan low pressure is approaching
the ILN area. It is still likely that severe weather will
develop this morning given the strong wind fields and ample
instability ahead of the front. Convection is filling in along
the front, and tornado watch 27 remains in effect through 6am.
Damaging straight line winds, large hail, isolated tornadoes and
torrential downpours leading to flooding all remain possible. A
few tornado and severe thunderstorm warnings have been issued
to our west, and as convection reaches our western counties, we
are beginning to issue some warnings in our area as well.

Since precip to the west is expanding, categorical pops still
seem appropriate for this morning. Some locations may measure
over an inch of rainfall, even with this fast moving system.
Dry weather will move in this afternoon as subsidence arrives on
a west wind behind the cold front. Those synoptic scale winds
are likely to gust over 30 knots. Holding off on a wind advisory
for now since it appears strongest gusts will stay north of the
area. Temperatures are forecast to plummet from the 50s and 60s
into the 30s this afternoon as the colder air rushes in.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Skies will be mostly clear tonight and sunny on Thursday thanks
to 1035mb high pressure tracking across Kentucky. As winds
subside under 20 knots, temperatures will fall a few degrees below
normal, with lows in the 20s tonight followed by highs in the
40s on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A weakening shortwave will be moving through the larger flow,
opening up as it nears the Ohio Valley region at the start of the
extended period. This translates to a surface wave bringing a shot
of rain (possibly some wet snow mixed in at onset) to the area
during the day on Friday. After this system scoots off to the east,
the area dries out for the remainder of the weekend with weak
ridging allowing for a warming trend. By Sunday, high temperatures
are forecast to be in the upper 60s/ low 70s.

The next notable disturbance looks to encroach into the area by the
start of the following working week. A closed low off to our west
will move northeast of our area, dragging a cold front through the
region. However, before that happens, we should get warm sectored
briefly and temperatures Monday rise into the 70s. Rounds of rain
arrive sometime on Monday prior to the cold front moving through.
After this, we'll feel a notable drop in temperatures as cold air is
ushered in behind the system.

Looking out into the extended, it appears that we'll stay active
with chances for precipitation continuing into mid week.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Aviation is to be affected by strong thunderstorms and winds
associated with a potent cold front. Thunderstorms coverage is
expected to increase rapidly overnight as the front approaches.
Should see +TSRA at all sites by 12z. Ceilings and visibilities
will fall to MVFR as the boundary layer moistens. Winds on the
synoptic scale will gust over 30 knots at most sites. Wind
direction will shift to west with frontal passage. Improvement
to VFR is forecast as drier air moves in later in the forecast.

OUTLOOK...MVFR conditions are possible again Friday into
Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...CA
AVIATION...Coniglio
Hazardous weather outlook, Feb 27, 4:03 PM EST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
403 PM EST Tue Feb 27 2024

OHZ026-034-035-042>046-051>056-064-065-074-282115-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami-
Champaign-Clark-Madison-Franklin-Licking-Pickaway-Fairfield-Hocking-
403 PM EST Tue Feb 27 2024

This Hazardous Weather Outlook is for central Ohio and west central
Ohio.

.DAY ONE...Tonight.

Showers and thunderstorms will develop mainly later this evening and
continue into the overnight. A few severe storms will be possible
late this evening through tonight. The main severe threat will be
damaging wind and isolated large hail. However, a tornado or two will
also be possible.

Outside of storms, it will be breezy to windy with wind gusts up to
40 mph possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Winds may gust up to 40 mph on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>063-070>073-077>082-
088-282115-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Preble-Montgomery-Greene-Butler-Warren-Clinton-
Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
403 PM EST Tue Feb 27 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Tonight.

Showers and thunderstorms will develop mainly later this evening and
continue into the overnight. Some of the storms will likely be severe.
The main severe threat will be damaging wind and large hail, though a
few tornadoes are possible and a strong tornado cannot be ruled out.
In addition, localized flash flooding is possible for any area seeing
multiple rounds of storms.

Outside of storms, it will be breezy to windy with wind gusts up to
40 mph possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Winds may gust up to 40 mph on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

In the hours before

Local storm report, Feb 28, 5:05 AM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
505 AM EST Wed Feb 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     Tstm Wnd Gst     3 NNW Clifton           39.84N 83.84W
02/28/2024  M60 MPH          Clark              OH   AWOS

            AWOS station KSGH Springfield-Beckley
            Airport.

&&
Special weather statement, Feb 28, 5:08 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
508 AM EST Wed Feb 28 2024

OHZ070-071-077-281045-
Hamilton OH-Warren OH-Butler OH-
508 AM EST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
FRANKLIN...NORTHEASTERN DEARBORN...NORTHERN BOONE...HAMILTON...
SOUTHERN BUTLER...NORTHWESTERN CLERMONT AND SOUTHWESTERN WARREN
COUNTIES THROUGH 545 AM EST...

At 508 AM EST, a strong thunderstorm was located over Taylor Creek,
moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Cincinnati, Hamilton, Fairfield, Mason, Lebanon, Norwood, Forest
Park, Sharonville, Monroe, Blue Ash, Loveland, Springdale, Reading,
Montgomery, Harrison, North College Hill, Madeira, Wyoming, Cheviot,
and Mount Healthy.

This includes the following Interstates...
 I-71 in Ohio between mile markers 8 and 32.
 I-74 in Ohio between mile markers 0 and 19.
 I-75 in Ohio between mile markers 5 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

A Tornado Watch remains in effect until 600 AM EST for southeastern
Indiana...northern Kentucky...and southwestern Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3935 8482 3945 8416 3926 8409 3927 8426
      3922 8432 3921 8431 3921 8428 3918 8429
      3917 8435 3914 8473 3915 8475 3913 8482
TIME...MOT...LOC 1008Z 257DEG 44KT 3925 8469

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KC
Local storm report, Feb 28, 5:15 AM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
515 AM EST Wed Feb 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 AM     Tstm Wnd Gst     2 SSE Choctaw Lake      39.93N 83.46W
02/28/2024  M69 MPH          Madison            OH   AWOS

            KUFY AWOS.

&&
Local storm report, Feb 28, 5:16 AM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
516 AM EST Wed Feb 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     Hail             1 WNW Springfield       39.93N 83.83W
02/28/2024  M2.00 inch       Clark              OH   Public

&&
Special weather statement, Feb 28, 5:23 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
523 AM EST Wed Feb 28 2024

OHZ045-046-054>056-281100-
Licking OH-Delaware OH-Madison OH-Union OH-Franklin OH-
523 AM EST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN FRANKLIN...
DELAWARE...NORTHWESTERN LICKING...SOUTHEASTERN UNION AND NORTHEASTERN
MADISON COUNTIES IN CENTRAL OHIO THROUGH 600 AM EST...

At 523 AM EST, a strong thunderstorm was located over Dublin, moving
east at 60 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Columbus, Dublin, Westerville, Delaware, Upper Arlington, Hilliard,
Worthington, Powell, Johnstown, Sunbury, Plain City, Minerva Park,
Polaris, New California, New Albany, Shawnee Hills, Galena, Riverlea,
Hartford, and Alum Creek State Park.

This includes I-71 in Ohio between mile markers 115 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

A Tornado Watch remains in effect until 1000 AM EST for central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4011 8259 4001 8325 4012 8325 4041 8293
      4036 8293 4036 8292 4035 8274 4028 8275
      4027 8254
TIME...MOT...LOC 1023Z 249DEG 54KT 4010 8315

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KC
Special weather statement, Feb 28, 5:26 AM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
526 AM EST Wed Feb 28 2024

OHZ054-062>064-071-072-281115-
Warren OH-Fayette OH-Madison OH-Clinton OH-Pickaway OH-Greene OH-
526 AM EST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
WARREN...FAYETTE...CLINTON...NORTHWESTERN PICKAWAY...SOUTHEASTERN
GREENE...NORTHERN HIGHLAND...SOUTHERN MADISON AND NORTHWESTERN ROSS
COUNTIES THROUGH 615 AM EST...

At 526 AM EST, a strong thunderstorm was located near Wilmington,
moving east at 60 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Lebanon, Washington Court House, Wilmington, Blanchester, Ashville,
Sabina, Jamestown, Mount Sterling, South Bloomfield, New Vienna,
Jeffersonville, Morrow, Bloomingburg, New Holland, Staunton, Good
Hope, Clarksville, Harveysburg, Martinsville, and Midway.

This includes I-71 in Ohio between mile markers 31 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

A Tornado Watch remains in effect until 600 AM EST for south central,
southwestern and west central Ohio. A Tornado Watch also remains in
effect until 1000 AM EST for central and south central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3976 8291 3938 8346 3938 8359 3933 8367
      3926 8409 3943 8421 3973 8361
TIME...MOT...LOC 1026Z 257DEG 54KT 3951 8381

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

10.5 hours before the tornado, 67 km from the path. February 28, 2024.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 19 joules per kilogram, CIN -196, lifted condensation level 762 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-02-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 29 square meters per square second, 0 to 6 km bulk shear 57 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-196 J/kg
Surface CAPE
98 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 12:00Z

1.5 hours after it, 67 km from the path. February 28, 2024.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -101110, lifted condensation level 871 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-02-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 46 square meters per square second, 0 to 6 km bulk shear 75 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-101110 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
75 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The surface observations

Bolton Field Air (TZR), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
08:35 UTC64.255.8210° 13 kt17995.9
08:55 UTC64.455.8200° 13 kt995.3VCTS
09:15 UTC6555.8210° 13 kt994.9
09:35 UTC65.555.8200° 15 kt21994.6TS
09:55 UTC6556.7200° 17 kt27994.2-TSDZ
10:15 UTC6457.4190° 16 kt27993.9RA
10:35 UTC62.458.3240° 27 kt33995.9+TSRA
10:55 UTC60.356.5250° 12 kt15996.3TSRA
11:15 UTC58.656.3250° 14 kt18996.3RA
11:35 UTC58.556.3260° 11 kt17995.9TS
11:55 UTC58.655.6270° 6 kt996.6
12:15 UTC5855.4260° 5 kt996.6
12:20 UTC57.255.4240° 6 kt997

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cincinnati radar (KILN), 69 km away, was scanning. The volume nearest the touchdown began at 10:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
09:49 UTCTORNADO5 E EnonClark, OHLarge tree down. Photo verified. Time estimated from RADAR.
09:50 UTCTSTM WND DMGYellow SpringsGreene, OHTwo power poles were blown over, several trees were uprooted and a couple homes south of town suffered minor roof damage. Estimated wind speed around 75 mph.
09:51 UTCTSTM WND DMG2 N CliftonClark, OHSeveral trees downed along Jackson Road, Springfield Jamestown Road, and Mosier Road.
09:52 UTCTSTM WND DMG3 Nne CliftonClark, OHSeveral trees downed and minor damage to a home at a property on Old Clifton Road.
09:52 UTCTORNADO4 Sse SpringfieldClark, OHA tornado developed south of Springfield, Ohio, intensifying to EF2 strength as it progressed northeast out of Clark County, Ohio and into Madison County, Ohio. There were numerous reports of tree damage, barn damage, an
09:54 UTCTORNADO4 Se SpringfieldClark, OHCorrects previous tornado report from 4 SE Springfield. Moderate damage, heavy debris reported on Mitchell Rd. Tornado likely. TDS was observed on KILN radar. Time estimated from radar.
09:54 UTCTORNADO4 Se SpringfieldClark, OHModerate damage, heavy debris reported on Mitchell Rd. Tornado likely. TDS was observed on KILN radar.
09:55 UTCHAIL 21 Wnw SpringfieldClark, OH
09:56 UTCTSTM WND GST 603 Nnw CliftonClark, OHAWOS station KSGH Springfield-Beckley Airport.
09:56 UTCTORNADO5 Ese SpringfieldClark, OHMultiple houses damaged. Tornado likely. TDS observed on KILN radar. Time estimated from radar.
09:59 UTCTSTM WND DMG3 W South ViennaClark, OH12 inch diameter tree reported down near New Love Rd and I-70. Time estimated from radar.
10:07 UTCTSTM WND DMG2 S Choctaw LakeMadison, OHExtensive damage to homes. Possible tornado. Time estimated from RADAR.
10:11 UTCTSTM WND GST 692 Sse Choctaw LakeMadison, OHKUFY AWOS.
10:14 UTCTORNADO2 E LondonMadison, OHNWS storm survey confirms an EF1 tornado developed east of London and dissipated southwest of West Jefferson. Maximum estimated winds of 110 mph, with damage to roofs, barns, and trees.
10:20 UTCTSTM WND DMG2 S HilliardFranklin, OHPossible tornado. Trees and wires reported down, damage to homes on Hilliard-Rome Rd. Time estimated from radar.
10:20 UTCTORNADO3 Ssw JeffersonMadison, OHExtensive damage to homes. Tornado likely - TDS observed on KILN RADAR. Time estimated from RADAR.
10:26 UTCTORNADO2 Ssw HilliardFranklin, OHNWS storm survey confirms an EF1 tornado developed west of Hilliard and dissipated on the west side I-270. Maximum estimated winds of 110 mph, with damage to roofs and trees.
10:28 UTCTORNADO 04 Nw HarrisburgFranklin, OHEF0 tornado confirmed west of Darbydale in Franklin County, Ohio. Maximum winds of 70 MPH.
10:29 UTCTORNADO 02 Wsw HarrisburgPickaway, OHEF0 tornado confirmed near Harrisburg in Pickaway County, Ohio. Maximum winds of 70 MPH.
10:31 UTCTSTM WND DMG3 Wsw Upper ArlingtonFranklin, OHPossible tornado. Pine tree snapped at its base.
10:31 UTCHAIL 1.51 Nne Grove CityFranklin, OH
10:31 UTCHAIL 1.51 Wnw Grove CityFranklin, OH
10:34 UTCTSTM WND GST 533 W RiverleaFranklin, OHKOSU ASOS.
10:39 UTCTSTM WND DMG2 Ene Commercial PointPickaway, OHPower poles downed on State Route 104.
10:40 UTCTSTM WND DMG2 Sw LockbournePickaway, OHSemi trailer flipped over on US-23 near Picway Road.
10:42 UTCHAIL 11 Nne GahannaFranklin, OH
10:44 UTCTSTM WND GST 462 Nne Washington CourtFayette, OH
10:46 UTCTSTM WND GST 532 Nne WhitehallFranklin, OH
10:48 UTCTSTM WND GST 582 Ene LockbourneFranklin, OH
10:48 UTCTORNADO 02 Sse GroveportFranklin, OHEF0 tornado confirmed near Groveport in Franklin County, Ohio. Maximum winds of 75 MPH.
10:49 UTCTORNADO3 E GahannaFranklin, OHNWS storm survey confirms an EF2 tornado developed near Havens Corners in Franklin County and dissipated southwest of Granville in Licking County. Estimated winds of 120 mph, with damage to roofs, barns, and trees.
10:51 UTCTSTM WND DMG3 Nnw Summit StationFranklin, OHDamage to a home reported. Possible tornado. Time estimated from radar.
10:51 UTCTSTM WND DMG3 Wnw Summit StationFranklin, OHNumerous live red oak trees snapped from 8-30 feet above ground. Possible tornado. Time estimated from RADAR.
10:57 UTCTSTM WND DMG3 W BaltimoreFairfield, OHDamage to trees and barns along Basil Western Road and Reynoldsburg Baltimore Road. Winds estimated to 70 MPH.
10:57 UTCTSTM WND DMG4 Wnw BaltimoreFairfield, OHBarn roof damage reported. Time estimated from radar.
10:59 UTCTSTM WND GST 494 Se CarrollFairfield, OHKLHQ ASOS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of February 28, 2024

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 281:12 AM ESTEF2Genesee, MI5.7450$1.0 million
February 284:37 AM ESTEF1Montgomery, OH2.4200$510,000
February 284:52 AM ESTEF2Clark, OH21.15003$2.0 million
February 285:14 AM ESTEF1Madison, OH12.3250$300,000
February 285:26 AM ESTEF1Franklin, OH3.8200$100,000
February 285:28 AM ESTEF0Franklin, OH0.560$25,000
February 285:48 AM ESTEF0Franklin, OH5.775$60,000
February 285:49 AM ESTEF2Franklin, OH14.0300$500,000
February 287:22 AM ESTEF2Monroe, OH4.0200$500,000
February 285:19 PM ESTEF0Broome, NY0.6150$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.